Reaction to thyroid medication

I've just begun taking Levothyroxine for hypothyroidism. It's made by Actavis, and its ingredients are -

Anhydrous Levothyroxine Sodium

Lactose, Magnesium Stearate, Maize Starch, Stearic Acid, Pregelatinised Maize Starch

I'm on one 50mcg tablet a day. I take it first thing in the morning, with a few sips of water. I then wait 30 minutes, before having anything else to drink/eat.

My problem is that throughout the morning and sometimes later on too, I'm getting a "burning/acidic sensation" in my foodpipe area, which I guess is what acid reflux probably feels like. I looked up this reaction on the leaflet that came with the medicine, but unfortunately this reaction wasn't mentioned.

I'm due to go back to my GP in about 10 days time, to let them know how I'm getting on with this new medication. I wonder what, if anything, can be done about this issue? Would asking for a different brand name help, as I understand (from information listed on the Thyroid UK Org website) that different brands use slightly different ingredients.

Thanks a lot for any comments.

10 Replies

  • It's recommended that we take thyroid meds on a good glass of water as the tablets need to reach the optimum part of the gut for absorption (jejunum and upper ileum), also to take one hour before food or two hours after. It may be that the few sips of water are sufficient for the tablets to begin dissolving but they are sitting too high up and causing the burning - just my guess.

  • TUK, all tablets need to be washed down with plenty of water, a full glass at least, to avoid them sticking in the gullet and causing ulceration. Levothyroxine should also be taken a hour before or two hours after food and drink otherwise absorption is impaired and should be taken 2 hours away from medicines and supplements and 4 hours away from calcium, iron and oestregen.

    If that doesn't resolve your burning ask for one of the other generics licensed in the UK ie Mercury Pharma and Wockhardt. Your GP can write the name on the scrip &/or you can advise the pharmacist that you can't tolerate Actavis and ask that they should note on the computer that you are to be supplied MP or Wockhardt.

    Ingredients that I noted in Nov 2013 were:

    Mercury Pharma:

    Anhydrous Levothyroxine Sodium

    Lactose, Magnesium Stearate, Maize Starch, sodium citrate, acacia powder & purified water (no Stearic Acid or Pregelatinised Maize Starch as per Actavis)


    Levothyroxine Sodium

    Lactose, Magnesium Stearate, Maize Starch, sucrose (fine powder) (no Stearic Acid or Pregelatinised Maize Starch as per Actavis)

  • You could be lactose intolerant, don't know whether they do thyroxine without it tbh. When I had to go back on it after Dr S died and I couldn't get an Armour script, GP gave me thryoxine and I had nausea and indigestion type pains, now back on Armour and it's disappeared. Another thing to consider is B vitamins, particularly B12, it helps aid the digestion of thyroid meds, according to Dr S. Navigating the NHS maze of ingredients and fillers isn't easy, I was given an iron supplement on prescription, that had 13 E numbers, that I reacted to, the pharmacist swopped it for one with 8 E numbers, it's hard to avoid the binders and fillers in these tablets.

  • "They" do indeed make levothyroxine without lactose. But none of three licensed products available in the UK is lactose-free.

    More information as so often, here:

    Including two German products.


  • Everyone - thanks!

    Very interesting about making sure not to mix calcium supplements with thyroid medication. But I might mix in a drop or two of my liquid B12 to the water that I use to wash down the thyroid pill..

    What should I do about my probiotic capsule supplement? Might it be beneficial to take it at the same time as the thyroid pill? Many thanks for any thoughts on that one..

  • Gelatin capsules are specifically mentioned in the prescribing Information for Nature-Throid:

    Animal studies have shown that levothyroxine (T4) is only partially absorbed from the

    gastrointestinal tract. The degree of absorption is dependent on the vehicle used

    for its administration and by the character of the intestinal contents, the intestinal

    flora, including plasma protein, and soluble dietary factors, all of which bind thyroid,

    thereby making it unavailable for diffusion. Only 41 percent is absorbed when given

    in a gelatin capsule, as opposed to 74 percent absorption when given with an albumin


    (The same is repeated in numerous other documents that can be found around the internet.)

    Not sure quite how well-founded it is, especially as some people seem to do well on Tirosint which is a gelatin capsule product. Nevertheless, I would recommend keeping any capsule well away from thyroid hormones.


  • You can get purified thyroxine which is lactose free from Martindale. I have it on my NHS prescription but it was a battle to get it but luckily my endo fought my cause for me.

  • I had the same. Unfort. it was a problem with T4 drugs in general. Did not seem to happen with T3 or NDT.

  • I react to this medication,I do better on mecur pharma, when I go on to Actavis,all my symptoms come back. Hope this helps. Also I take my tablet early morn around 6am with a good drink of water, don't eat till around 8am.

  • If washing it down with loads of water doesn't sort you out, its possible you can swap to one of the other generics just by speaking with the pharmacist, as others have said.

    In my case, the pharmacist was very willing to swap, though skeptical there was any difference. His skepticism was misplaced in my case and eventually put a note on my file not to give me the ones I react to.

    Beware that the other generics' fillers may cause reactions too -- maybe different ones! For example on MercuryPharma tablets I develop a distressing skin condition (red/scaly patches on face, in hairline as irregular shapes, on body usually as nice round area). On Activis this abates enough I can just about go out in public. As I'm lactose intolerant, suspect I'm reacting to the lactose in both but that the MP ones have more. In fact I don't know!

    If you think you need lactose-free/gluten-free, send Louise a message and she can provide you a list. You might be able to persuade your doc to prescribe one of these to you on a 'named patient' basis.

You may also like...